Texas, 2015

High Wind in Texas, December 12 to 13, 2015

December 12 to 13, 2015 · NWS MAF · 4 events in 2 counties and zones

An upper trough ejecting northeastward through New Mexico resulted in strong winds in the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough ejecting northeastward through New Mexico resulted in strong winds in the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 12, 1:04 PM MST, 54 minutes earlier.

Area forecast discussion, Dec 12, 1:04 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
204 PM CST SAT DEC 12 2015

.DISCUSSION...
Active wx into tonight/Sunday with gusty winds from a Pacific
front and the potential for strong wind gusts in assocn with fast
moving tstms late afternoon/evening. Very shallow moisture moved
into the area this morning, wrn edge near a HOB-INK-6R6. As a
140kt 3h jet moves into the w this PM (~21Z) high based SHRA/TSRA
will develop across the w, despite the drier air there. Latest obs
from GDP Mtns indicate that front has just moved thru per recent
falling temps/increasing winds (G59KTS at GDP). Based on snow
reports from Cloudcroift , NM there could be brief snow above
7500 ft in the GDP Mtns by early evening? This precip will co-
located or mingled with the Pacific front and as high based
precip/front roll east there will be a well defined wind shift
with strong w wind gusts (~45-55 mph) along this leading edge.
There will be a brief period 1-2hrs when these winds may climb
into advisory level, however due to the short duration we will not
issue a wind advisory for PB. Current wind forecast was a little
low, especially the gusts and we have increased those for this
evening across the PB. This will set up a strong low level
convergent zone across the ern 1/3 of the PB and as storms get
into the better moisture potential for severe storms will
increase. CAPES will be on the ordered of 500-1000 J/KG with bulk
shear greater than 55kts. More or less these storms will be fast
moving while forming into a line favoring severe/damaging wind
gusts. By 09Z the storms will mostly be e of the CWFA. High winds
are ongoing in the GDP Mtns and the high wind watch for Davis Mtns
has been upgrade to a warning and will remain in effect thru
Sunday. Question for Sunday is whether a wind advisory will be
needed? Based on MSLP gradient of 4mb/70nm-100nm being co-located
with 40-50kt 85h winds from the Upper to Lower Trans Pecos and
subsidence on back side of trof this is a good set-up for a very
windy day. As such we will opt to issue an advisory for Sun from
14Z-23Z for the Upper and Lower Trans Pecos with gusts up to 55
mph possible. It will be noticeably cooler all areas Sunday. A
quick warm up will occur on Monday, but still breezy-windy and
dry. High winds may occur again the GDP Mtns? Another Pacific
front will move thru on Tue with gradual cooling thru Wed,
possibly Thur depending on whether cool air to the n has enuf push
to move this far s. Slow warming trend Fri/Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  41  59  36  71  /  70   0   0   0
CARLSBAD NM                    38  61  32  69  /  10   0   0   0
DRYDEN TX                      45  67  36  73  /  60   0   0   0
FORT STOCKTON TX               41  62  40  75  /  40   0   0   0
GUADALUPE PASS TX              29  49  32  59  /  10   0   0   0
HOBBS NM                       39  56  31  65  /  30  10   0   0
MARFA TX                       30  54  21  65  /  10   0   0   0
MIDLAND INTL AIRPORT TX        39  57  34  69  /  50   0   0   0
ODESSA TX                      40  57  35  68  /  50   0   0   0
WINK TX                        41  61  32  72  /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 AM MST Sunday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 8 PM MST this evening FOR THE FOLLOWING
     ZONES... Eddy County Plains...Southeast Plains/BLM
     Roswell/LNZ.

TX...High Wind Warning until 5 AM MST Sunday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     High Wind Warning from 6 PM this evening to 6 PM CST Sunday FOR
     THE FOLLOWING ZONES... Davis/Apache Mountains Area.

     Wind Advisory from 8 AM to 6 PM CST Sunday FOR THE FOLLOWING
     ZONES... Big Bend Area...Marfa Plateau...Pecos...Reeves
     County and Upper Trans Pecos...Terrell...Van Horn and
     Highway 54 Corridor.

     Wind Advisory until 9 PM CST this evening FOR THE FOLLOWING
     ZONES... Van Horn and Highway 54 Corridor.

&&
Hazardous weather outlook, Dec 12, 12:49 PM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CST SAT DEC 12 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CST SAT DEC 12 2015 /1249 PM MST SAT DEC 12 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING FOR MUCH OF THE AREA...WITH THE GREATEST
CHANCES FOR STORMS IN THE CENTRAL AND EASTERN PERMIAN BASIN.
STRONG GUSTY WINDS WILL BE THE MAIN CONCERN...WITH GUSTS OVER 60
MPH POSSIBLE.  HAIL IS POSSIBLE...BUT TO A LESSER EXTENT.

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THIS AFTERNOON
AND TONIGHT.  SOUTHWEST TO WEST WINDS 35-55 MPH...WITH GUSTS TO
AROUND 70 MPH...ARE ANTICIPATED...AND A HIGH WIND WARNING IS IN
EFFECT.  STRONG WINDS ARE ALSO EXPECTED TONIGHT IN THE DAVIS AND
APACHE MOUNTAINS.  SOUTHWEST TO WEST WINDS 35-45 MPH...WITH GUSTS
TO AROUND 60 MPH...ARE ANTICIPATED...AND A HIGH WIND WARNING IS IN
EFFECT.  A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING
FOR THE EDDY COUNTY PLAINS...AS WELL AS VAN HORN AND THE HIGHWAY
54 CORRIDOR.  SOUTHWEST TO WEST WINDS 25-35 MPH...WITH GUSTS TO
50-55 MPH...ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE STILL EXPECTED IN THE DAVIS AND APACHE MOUNTAINS SUNDAY.
SOUTHWEST TO WEST WINDS 35-45 MPH...WITH GUSTS TO AROUND 60 MPH...ARE
ANTICIPATED. THE HIGH WIND WARNING WILL CONTINUE. IT WILL ALSO BE
WINDY TO VERY WINDY ACROSS MOST OF THE PLAINS. A WIND ADVISORY IS
IN EFFECT FOR VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY
AND THE UPPER TRANS PECOS...THE MARFA AND STOCKTON PLATEAUS...BIG
BEND AREA...AND TERRELL COUNTY.  SOUTHWEST TO WEST WINDS 25-35
MPH...WITH GUSTS TO 50-55 MPH...ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 12, 1:58 PM MST to December 13, 11:07 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
December 12, 3:00 PM MST to December 13, 1:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
December 12, 5:58 PM CST to December 13, 10:20 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
State Official

The McDonald Observatory recorded several gusts over 58 mph, and as high as 68 mph.

High Wind, Guadalupe Mountains of Culberson County

When
December 13, 9:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606654, 606648, 606644, 606650.